Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 216, NWS Austin/San Antonio, TX

May 9, 2006Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2006, 6:15 PM CDT for Gillespie County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 6:15 PM CDT (23:15 UTC)
Expired
May 9, 2006, 7:15 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 117 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:15 PM CDTHAIL 19 S Fredericksburg, TX1 TO 1.25 INCH HAIL FOR 10 MIN. NEAR THE HENKE STORE ON HWY 16.
May 9, 6:33 PM CDTHAIL 12 S Fredericksburg, TXDIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2733 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092314
SVREWX
TXC171-100015-
/O.NEW.KEWX.SV.W.0216.060509T2315Z-060510T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILLESPIE COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF FREDERICKSBURG

* UNTIL 715 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF FREDERICKSBURG...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LUCKENBACH...WILLOW CITY AND
  LBJ STATE PARK

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3034 9931 3014 9931 3014 9860 3050 9859
      3050 9892

$$
2 follow-up statements
000 
WWUS54 KEWX 092339
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT TUE MAY 9 2006

TXC171-100015-
/O.CON.KEWX.SV.W.0216.000000T0000Z-060510T0015Z/
GILLESPIE TX-
637 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR GILLESPIE COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORM WERE  
LOCATED NEAR FREDERICKSBURG AND 15 MILES SOUTHWEST OF 
FREDERICKSBURG...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LUCKENBACH BY 645 PM CDT
  LBJ STATE PARK AND 9 MILES SOUTH OF WILLOW CITY BY 715 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3034 9931 3014 9931 3014 9860 3050 9859
      3050 9892

$$
000 
WWUS54 KEWX 100004
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CDT TUE MAY 9 2006

TXC171-100015-
/O.CON.KEWX.SV.W.0216.000000T0000Z-060510T0015Z/
GILLESPIE TX-
703 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR GILLESPIE COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED NEAR LUCKENBACH AND NEAR FREDERICKSBURG...MOVING EAST AT 15 
MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LBJ STATE PARK BY 710 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3034 9931 3014 9931 3014 9860 3050 9859
      3050 9892

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:55 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 9, 4:55 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT TUE MAY 9 2006

.UPDATE...
STORMS BEGINNING TO FIRE ALONG DRYLINE OVER THE HILL COUNTRY. DUE
TO CAPES OF 2K TO 6K J/KG WILL ADD MENTION OF SEVERE TO THE
FORECAST FOR THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 408 PM CDT TUE MAY 9 2006)

DISCUSSION...
SHOWERS OR THUNDERSTORMS MAY STILL FORM NEAR DRY LINE VCNTY
EAGLE PASS TO LLANO AND MOVE NORTHEAST THIS EVENING SO WILL
CONTINUE CHANCE OF EVENING SHOWERS OR THUNDERSTORMS.  CONDITIONS
ARE STILL UNSTABLE ENOUGH FOR WIDELY SCATTERED CONVECTION TO
FORM IN THE EVENING.  BY WEDNESDAY...500 HPA TROF MOVES EAST
OF AREA AND COLD FRONT MOVES QUICKLY SOUTH. WILL SHOW LOW
POPS EAST PART OF CWA WEDNESDAY...MAIN EAST OF SAN ANTONIO
AND SOUTH OF INTERSTATE 10.

COLD FRONT COMING WEDNESDAY IS FAIRLY STRONG FOR MAY...SO WILL
CONTINUE TO MODERATE AFTN HIGHS FOR THURSDAY. DRY WEATHER IS
EXPECTED THURSDAY THROUGH SATURDAY. ANOTHER COLD FRONT IS
FORECAST TO COME THROUGH THE AREA SUNDAY...WITH ASSOCIATED
S/W TROF COMING FROM THE N AND NW. SHOWED CHANCE OF SHOWERS
WITH THIS PATTERN FOR SUNDAY. MEDIUM RANGE FORECAST SHOW 2ND
AND FINAL S/W TROF COMING MONDAY...THAT COULD SET OFF WIDELY
SCATTERED SHOWERS. THIS WILL CAUSE 2ND WAVE OF COOL AIR TO
SPILL OVER THE AREA FROM THE NORTH MONDAY. DRY WEATHER
IS FORECAST FOR TUESDAY AND WEDNESDAY OF NEXT WEEK WITH
WARM AFTERNOONS AND COOL AT NIGHT.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, May 9, 5:39 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT TUE MAY 9 2006

TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND TONIGHT AS A
DRYLINE AND AN UPPER LEVEL DISTURBANCE APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 10 EAST OF SAN ANTONIO ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:39 PM CDTSevere Thunderstorm WarningEWXGillespie36 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningEWXKerr48 min
May 9, 6:21 PM CDTSevere Thunderstorm WarningEWXLlano40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.